Alert archive / North Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Newport/Morehead City, NC

August 21, 2022Duplin County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 21, 2022, 3:09 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 3:09 PM EDT (19:09 UTC)
Expired
Aug 21, 2022, 6:15 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Duplin County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:50 PM EDTFLASH FLOOD3 Wsw Jacksonville, NCCITIZEN REPORTED FLOODING NEAR TRACTOR SUPPLY AND RICHLANDS HWY/US 17 SPLIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS52 KMHX 211909
FFWMHX
NCC061-133-212215-
/O.NEW.KMHX.FF.W.0008.220821T1909Z-220821T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
309 PM EDT Sun Aug 21 2022

The National Weather Service in Newport/Morehead City has issued a

* Flash Flood Warning for...
  Southern Duplin County in eastern North Carolina...
  Northern Onslow County in eastern North Carolina...

* Until 615 PM EDT.

* At 309 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Wallace, Half Moon, Pumpkin Center, Rose Hill, 
  Richlands, Beulaville, Cypress Creek, Catherine Lake, Kellum, 
  Chinquapin, Petersburg, Albert J Ellis Airport, Richlands South, 
  Deppe, Magnolia, Greenevers, Lyman, Haws Run and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3495 7815 3495 7784 3496 7762 3494 7745
      3490 7731 3484 7721 3469 7755 3469 7767
      3472 7768 3472 7794 3471 7798 3473 7801
      3473 7810 3471 7813 3474 7820 3490 7815

FLASH FLOOD...RADAR INDICATED

$$

TL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:58 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 21, 2:58 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
258 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A weak boundary will linger across the area today, lifting north
of the area tonight. Periods of unsettled weather then persist
into the middle of the week as the weak boundary remains
nearby and troughing aloft.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 2 PM Sun...Convective initiation beginning along the
slowly progressing sea breeze from Merrimon to Sneads Ferry, as
well as along and west of I-40 where lift from an approaching
shortwave is strongest. The area between these two features will
see the greatest threat for a few stronger to severe storms
through the rest of the afternoon and early evening.

Previous Discussion...As we move into the afternoon hours an
approaching shortwave will help lift the trough axis northward
as a warm front, initiating more robust convection inland,
shifting toward ENC through the afternoon and into the evening
hours as the shortwave progresses and outflow moves in from the
west. The combination of modest CAPE and shear will limit
overall severe threat, but a few stronger storms with gusty
winds are possible give the arrival time during peak heating.
Periods of locally heavy rain also possible. Temps generally
expected to be near normal, in the 80s, for most as convection
holds off until later afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 255 AM Sun...Boundary will continue to lift north of the
area as a warm front tonight, while upper trough approaches from
the west. Could see shower/tstm coverage diminish a bit by late
evening, then increasing again late tonight into Monday morning
with increasing moisture advection and lift complements of the
trough and shortwave. Svr threat still looks low, but cannot
rule out an isolated stronger storm with modest instability
right along the coast and around 25 kt of bulk shear. Locally
moderate to heavy rain also expected with PWATs still hovering
around 2 inches.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 325 AM Sun... The extended period will remain unsettled.
Upper level trough persists over the Eastern Seaboard while
multiple shortwaves round the base of this broad trough. At the
surface, diffuse front/inland trough remain between the Piedmont
and Coastal Plain through at least midweek. A week cold front
then approaches the coast late this week before potentially
stalling just offshore the Carolina Coast this weekend.

Monday and Tuesday... Upper trough will remain over the Eastern
Seaboard on Monday and Tuesday while mid level shortwave tracks
NE'wards across the area on Monday with a weak s/w transiting the
area again on Tuesday. At the surface inland trough will remain in
place between the Piedmont and Coastal Plain and move little each
day with little distinction in the surface feature outside of
the difference in airmass with higher dewpoints and PWAT's on
the eastern side of the boundary. This surface trough will serve
as the focus for shower and thunderstorm activity each day with
the highest threat for precip coming on Monday given the
stronger shortwave. Guidance continues to key in on Monday
morning into Monday afternoon being the greatest threat for
shower and thunderstorm activity with lower chances as we get
into Monday night. With PWAT's likely around 2+ inches and the
atmosphere remaining moist through a good chunk of the column,
some of this shower and thunderstorm activity could be heavy at
times. By Tuesday surface trough has moved little but with a
weaker shortwave moving thru the CWA, precip may be a bit more
scattered in nature Tuesday morning and afternoon. Highs remain
below average in the low 80s each day.

Wednesday into the weekend... Not much will change from Wednesday
onwards as daily chances for showers and thunderstorms, primarily in
the afternoon and early evening will be possible each day.
Previously mentioned trough will remain between the Coastal Plain
and the Piedmont through at least Wednesday. A weak cold front then
nears the coast by the end of the week and is currently forecast to
stall just offshore this weekend. Though this will bring a daily
threat for shower and thunderstorm activity into the weekend,
coverage may become more scattered to isolated in nature with a lack
of strong forcing over the region. Temps remain slightly below or
about average from Wednesday onwards as low level thicknesses as
well as the airmass change little in the coming days.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 145 PM Sun...Scattered to widespread thunderstorms this
afternoon will bring the most immediate threat for at least
brief flight restrictions to all of the terminals. VFR
conditions then prevail after sunset through much of the
overnight hours. Light winds and ample low level moisture could
bring some stratus early Monday morning, but with the area
squarely in the warm sector of the larger scale mid-lat cyclone,
and ample mid to upper level cloud cover, am skeptical of the
more pessimistic guidance that bring in several hours of IFR.
Have instead opted to prevail MVFR ceilings through sunrise,
then trending back to VFR through the morning with some
scattered storms still possible.

LONG TERM /Monday Night through Friday/...
As of 2 PM Sun...We may bounce around between VFR and sub- VFR
conditions Monday evening through midweek as shower thunderstorm
activity becomes more diurnally driven in nature. Coverage may
also become a bit more scattered to isolated in nature as well
as we continue on through the week as well.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 650 AM Sun...Latest obs show E/NE winds around 5 kt north
of Hatteras, and W/SW winds 5-10 kt south of Hatteras with seas
around 2 ft. A weak trough axis oriented across the OBX and
northern Pamlico Sound persists, with NE flow north of this
feature and S to SW flow south. A shortwave approaching the area
will tighten the gradient some through the day with the trough
axis lifting north across the area through the day and moderate
SSW flow prevailing by the afternoon into tonight. Seas remain
around 2 ft today building to 2-3 ft tonight.

LONG TERM /Monday through Thursday/...
As of 325 AM Sun... 10-15 knot SW'rly winds and 2-3 ft seas
will persist across all waters on Monday. Though winds and seas
may be on the lower side, shower and thunderstorm chances will
be on the increase Monday morning and afternoon bringing some
potentially unsettled weather to the region. Forecast guidance
then suggests the pressure gradient may tighten some Monday
afternoon and evening resulting in winds and seas increasing
with winds getting to 15-20 knots along the coastal waters and
larger sounds while seas build to 2-4 ft. Guidance keeps
conditions below SCA levels so not expecting any headlines out
of this. Winds and seas then ease Tuesday night as the gradient
weakens. Continued shower and thunderstorm activity will be
possible through midweek with chances becoming more scattered in
nature the further we get in time.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/CB
SHORT TERM...CQD
LONG TERM...RCF
AVIATION...CQD/CB/RCF
MARINE...CQD/RCF
Hazardous weather outlook, Aug 21, 4:11 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 AM EDT Sun Aug 21 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-220815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
411 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 2:14 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
214 PM EDT Sun Aug 21 2022

NCZ090>092-193-198-211900-
Jones NC-Lenoir NC-Inland Onslow NC-Northern Craven NC-Duplin NC-
214 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of central Jones, south
central Lenoir, northwestern Craven, northern Onslow and southern
Duplin Counties through 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albert J Ellis Airport, or 12 miles west of Half Moon, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Wallace, Pumpkin Center, Half Moon, Phillips
Crossroads, Rose Hill, Richlands, Beulaville, Catherine Lake, Kellum,
Cypress Creek, Comfort, Chinquapin, Potters Hill, Petersburg,
Pleasant Hill, Albert J Ellis Airport, Richlands South, Sarecta and
Deppe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3487 7816 3521 7740 3480 7722 3472 7771
      3472 7796 3471 7798 3473 7802 3473 7803
      3472 7811 3471 7813 3472 7815 3473 7818
      3475 7819
TIME...MOT...LOC 1814Z 243DEG 22KT 3485 7769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CB
Special weather statement, Aug 21, 2:41 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
241 PM EDT Sun Aug 21 2022

NCZ198-199-211900-
Coastal Onslow NC-Inland Onslow NC-
241 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of southwestern Onslow
County through 300 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 13 miles northwest of Surf City, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, New River Station, Folkstone, Verona, Dixon, Holly
Ridge and Haws Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3447 7757 3472 7768 3473 7768 3477 7744
      3464 7738
TIME...MOT...LOC 1841Z 209DEG 18KT 3461 7768

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

41
Special weather statement, Aug 21, 2:58 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
258 PM EDT Sun Aug 21 2022

NCZ090>092-194-198-211945-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-Southern Craven NC-
258 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of central Jones, south
central Lenoir, south central Craven, northern Onslow and Duplin
Counties through 345 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrells to near Catherine Lake. Movement
was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Wallace, Warsaw, Half Moon, Kornegay, Rose Hill,
Richlands, Beulaville, Maysville, Catherine Lake, Kellum, Cypress
Creek, Bowdens, Comfort, Kenansville, Chinquapin, Belgrade, Potters
Hill, Petersburg and Harrells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 7815 3504 7815 3512 7817 3501 7709
      3487 7708 3485 7729 3470 7748 3466 7765
      3472 7768 3472 7794 3471 7798 3473 7802
      3473 7803 3472 7811 3471 7814 3472 7815
      3474 7820
TIME...MOT...LOC 1856Z 219DEG 16KT 3477 7815 3474 7760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Aug 21, 3:06 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
306 PM EDT Sun Aug 21 2022

NCZ079-091-193-211945-
Greene NC-Lenoir NC-Northern Craven NC-
306 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of Greene, northern
Lenoir and northwestern Craven Counties through 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Creek, or near La Grange, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, La Grange, Grifton, Snow Hill, Dawson, Maury, Ormondsville,
Graingers, Institute, Jason, Lizzie, Kinston Regional Jetport,
Hookerton, Shine and Fort Run VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3548 7783 3555 7758 3533 7742 3521 7783
TIME...MOT...LOC 1906Z 246DEG 22KT 3532 7784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:14 PM EDTSpecial Weather StatementMHXDuplin, Jones, Onslow46 min
Aug 21, 2:41 PM EDTSpecial Weather StatementMHXOnslow19 min
Aug 21, 2:58 PM EDTSpecial Weather StatementMHXDuplin, Jones, Onslow47 min
Aug 21, 3:06 PM EDTSpecial Weather StatementMHXGreene39 min
Aug 21, 3:24 PM EDTSpecial Weather StatementMHXLenoir21 min
Aug 21, 3:42 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt48 min
Aug 21, 3:54 PM EDTSpecial Weather StatementMHXEdgecombe36 min
Aug 21, 4:20 PM EDTSpecial Weather StatementMHXMartin40 min
Aug 21, 4:59 PM EDTSpecial Weather StatementMHXBeaufort, Martin, Washington31 min
Aug 21, 5:14 PM EDTSpecial Marine WarningMHX61 min

Nearby

Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.